I'm interested in conversations about and I want to talk about
Know exactly what you want?
Show search



Post Chemo Effects

Posted 10 February 2016 22:00:54(UTC)

My first 2016 update on Dad's progress.  He finished his 10th and final lot of chemo at the end of November, so we thought we were in for a nice, relaxing Christmas whilst Dad's body was recovering from all treatment until March.


However, since stopping the chemo and the steroids, he has extreme swelling to most of his body.  He has had an appointment with the Onco and several with the GP and no-one can explain the reason for this.  He has, in the last couple of weeks, had various blood tests, CT scans and an ultrasound scan to check for any further spread.  THe good news is that there has been no further spread but also means that they still have no answers as to why all the swelling.  The blood tests have checked his liver and kidney function.


It has got to the stage, where he is so swollen in his legs, he struggles to get his socks and shoes on.  He has swelling across his chest which makes him quite breathless and he can't walk very far.  Who knew that the best he has felt in the last 6 months was the time he was actually on the chemo!!   At least he had quite a few good days then, he doesn't have any now :-(


Has anyone else experienced swelling and breathlessness since coming off chemo??  How long do the symptoms last for (approximately), Dad has been suffering for at least 2 months now.  Or does anyone know of any other reason why he might be suffering these symptoms?


Many Thanks



Posted 11 February 2016 18:29:24(UTC)

Hi Rachel, sorry I cannot help with your question but will repost to bump it up the pile so that, hopefully someone may be able to help.

It sounds like the medical profession have no ideas but you never know someone here may be able to suggest something that may work.

Best wishes and hope you solve the issues, regards Chris/Woody

Life seems different upside down, take another viewpoint

Thanked 1 time
Posted 11 February 2016 21:49:08(UTC)

I am sure the GP will already have considered these things but from your description it sound very like lymphodema. This sometimes happens when the cancer is in the lymph nodes and prevents them from draining correctly or where treatment has affected the lymphatic system.

Has dad been asked to measure exactly how much he drinks each day and exactly how much urine he passes over the same period? This provides evidence of whether he is in fluid retention (which is different to urine retention).

Has he been given water tablets? Has his heart been checked as sometimes water retention is an indicator of heart failure. When you push the skin, is it doughy or hard? Is any water-like substance oozing out of his skin, on his calves for example?

If it was my dad, I would want to know that the GP had checked all these things. That might be a bit difficult though without a) scaring dad and b) suggesting to the GP that he might not have thought of the obvious :-(

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

Posted 12 February 2016 02:55:50(UTC)

hi Rachel
I have not had as many doses of chemo as you dad, had 6, what dosage where the steroids, mine where 5mg
since stopping the chemo and the steroids I am having more days where I feel breathless and bloated have tried to put on a pair of trousers that where ok 3 weeks ago and can not fasten them, not had any issues with legs/feet, am hoping this is just a short side effect


run long and prosper

'pooh how do you spell love'
'piglet you dont spell love -you just feel it'
Posted 12 February 2016 17:01:52(UTC)

Hi there again Lyn & Nidge


I have taken a little while to reply as I have been getting the correct information from Mum & Dad.  So here goes, lymphodema has been mentioned but according to some of the tests they have done, they are quite sure that it has not spread into the lymph nodes.


No, he has not been asked to measure his fluid intake against his urine passed.


He has been given 2 different lots of water tablets, but neither of these have made any difference and a heart scan has been mentioned but nothing has happened yet.  He says the skin is hard to touch but there is no substance oozing out at all.


It just seems more of the same again, the Onco saying your GP should sort that out and the GP saying the Onco should sort him out.  In the meantime, he is struggling along.


They would understand if it was said that it was just an effect of coming off the chemo and steroids but no-one seems to want to commit to actually saying this.  Apparently Nidge, he was on 5mg steroids too.  Hope your breathlessness and bloatedness subsides.  Have they told you that this is a normal after effect?


Thanks for your help ............. again :-)




Posted 12 February 2016 17:53:23(UTC)

I might be wrong but this could potentially be very serious Rachel - and I agree with the onco that this is an issue for the GP to deal with as it may not have anything to do with the prostate cancer or chemo. If he still has swelling around the chest and breathlessness, don't mess around. Phone 111 and ask for advice - they may suggest that he is admitted via A&E to check his heart is okay. if 111 don't think it is urgent then make mum & dad understand that they need to push the GP on Monday.

My father-in-law had odema and the doctor drew a felt tip line on his chest - he then said 'if the swelling gets up to here phone for an ambulance'

On a brighter note, it is good news that nothing is oozing out yet - oozing is a 'really in the tihs' sign

"Life can only be understood backwards; but it must be lived forwards." Soren Kierkegaard

Posted 13 February 2016 14:43:38(UTC)

Hi Lyn


I have taken your comments on board and spoke to Mum last night and tried to gently push her in the direction of ringing 111 without scaring her.  I have to say that, as expected, she said she would ring them in the morning.  I did say to her that they are open 24/7 but without success.  I text her again this morning and asked if she had rung them yet, and again, she said no because they had been out all morning!!  She has got a MacMillan Helpline number (not that she said she would ring it!!) and she was going to clarify with the GPs surgery on Monday if they were still planning for Dad to have a heart scan.  Fortunately, I am off to visit them on Tuesday for a few days, so I have told her that if he is still struggling, I will ring around and get some answers myself.


I really appreciate your help and advice on this.  I will let you know what happens.



Posted 28 November 2017 05:00:03(UTC)
I developed swelling in my ankles and feet about 6 weeks after a 5-day course of heavy radiation across my spine and hips. At the same time, I developed a sensation of shortage of breath (but only when rested) - the latter very disconcerting as when it's present, I wake up gasping as soon as I drop off to sleep. It comes and goes and may disappear for a week or more. The first thing I did was have a comprehensive examination by a cardiologist which came up all clear. Diuretics prescribed subsequently haven't helped. Latest thinking is that it's a form of lymphedema due to damage caused by the radiation and/ or blockage of the lymph nodes by the tumor. The swelling has since subsided but I continue to experience extreme discomfort in my feet especially for 3 or 4 hours during the late evening (mornings are usually fine). The breathlessness continues - this I have attributed partially to a side effect of the Fentanyl patch (stopped 3 weeks ago - though the breathlessness returned about two weeks later). I cannot see a link between the two effects and the timing of their appearance may be only coincidence.
I would be very interested to hear from anyone who has experienced similar effects.
©2018 Prostate Cancer UK